Alert archive / New York / Small Craft Advisories in 2024

Small Craft Advisory 70, NWS Buffalo, NY

September 27, 2024

NWS Buffalo, NY issued this small craft advisory at Sep 27, 2024, 9:37 PM EDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Sep 27, 2024, 9:37 PM EDT (01:37 UTC)
Expired
Sep 28, 2024, 10:30 PM EDT
In force
25 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

055 
WHUS71 KBUF 280137
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
937 PM EDT Fri Sep 27 2024

LEZ040-280945-
/O.NEW.KBUF.SC.Y.0070.240928T0137Z-240928T1500Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
937 PM EDT Fri Sep 27 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT SATURDAY...

* WHAT...Northeast winds 15 to 20 knots.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Dunkirk.

* WHEN...Until 11 AM EDT Saturday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ042-043-280945-
/O.NEW.KBUF.SC.Y.0070.240928T1000Z-240929T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
937 PM EDT Fri Sep 27 2024

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 11 PM EDT
SATURDAY...

* WHAT...East winds 15 to 20 knots and waves 3 to 6 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Sodus Bay.

* WHEN...From 6 AM to 11 PM EDT Saturday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
385 
WHUS71 KBUF 281217
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
817 AM EDT Sat Sep 28 2024

LEZ040-281330-
/O.CAN.KBUF.SC.Y.0070.000000T0000Z-240928T1500Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
817 AM EDT Sat Sep 28 2024

...SMALL CRAFT ADVISORY IS CANCELLED...

While northeast winds will maintain choppy conditions today...
wind speeds and waves have dropped below small craft advisory 
conditions.

$$

LOZ042-043-282100-
/O.CON.KBUF.SC.Y.0070.000000T0000Z-240929T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
817 AM EDT Sat Sep 28 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...East winds 15 to 20 knots and waves 3 to 6 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Sodus Bay.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
226 
WHUS71 KBUF 282111
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
511 PM EDT Sat Sep 28 2024

LOZ042-043-290300-
/O.CON.KBUF.SC.Y.0070.000000T0000Z-240929T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
511 PM EDT Sat Sep 28 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...East winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Sodus Bay.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
404 
WHUS71 KBUF 290230
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1030 PM EDT Sat Sep 28 2024

LOZ042-043-290330-
/O.CAN.KBUF.SC.Y.0070.000000T0000Z-240929T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
1030 PM EDT Sat Sep 28 2024

...SMALL CRAFT ADVISORY IS CANCELLED...

$$

Thomas

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 27, 7:33 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 27, 7:33 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
733 PM EDT Fri Sep 27 2024

.SYNOPSIS...
Our region will have NO significant impacts from the tropical
remnants of Helene.

Cloudiness will thicken from south to north tonight, as the tropical
remnants of Helene will stall over the Ohio Valley. While a few
light nuisance showers from this weakening system may wander across
parts of the region later tonight through the weekend, the
significant rains from the tropical remnants will stay WELL SOUTH of
our forecast area. The VAST majority of the weekend will be rain
free though with temperatures averaging above normal end of
September values.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
...ZERO Significant Impacts from the Remnants of Helene...

High pressure centered over southern Quebec this early evening will
maintain fair weather for our region. Clouds will continue to
thicken and lower through the night, and a few light rain showers
may sneak across the PA/NYS border.

During the first half of the weekend...the center of what will become
the extratropical remnants Helena will remain stationary over the Lower
Ohio valley. This will keep an east to southeast flow across our
forecast area with a persistent feed of Atlantic moisture maintaining
our cloud cover. While there will be the chance for some light
showers...the vast majority of the time/region will be rain free.
Basin average QPF for this 24 hour period will be under a tenth of an
inch. Max temps Saturday will generally range from 70 to 75 while
Saturday night will generally range from 55 to 60.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
During this period a weakening...vertically stacked closed low will
linger over the the Tennessee and Lower Ohio Valleys through Sunday
night. The low will then devolve into an open wave and slowly drift
eastward to the mid-Atlantic states Monday and Monday night as a
much stronger upper level trough digs across the north-central
CONUS...and provides the necessary impetus to finally help kick this
system eastward. Throughout this period...our region will remain on
the northern fringes of the former system...with Atlantic-based
moisture providing us with plenty of cloud cover and periodic
chances for some scattered light showers south of Lake Ontario. The
greatest pcpn chances will lie near the NY/PA border and should tend
to be higher Sunday morning and again Monday night...when large-
scale lift around the fringes of the departing low should be
maximized. All this said...this period appears to be far from a
washout...with plenty of dry time expected and areas east of Lake
Ontario likely to remain dry.

With respect to temperatures...the lack of any real change to our
warm airmass will result in temperatures remaining at above normal
levels to close out September. Expect highs Sunday and Monday to
largely range through the 70s...save for our highest terrain which
will see readings peak in the upper 60s. Meanwhile lows Sunday night
and Monday night will range between the mid 50s and lower 60s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A southerly flow will deepen Tuesday as an upper level trough digs
across the Upper Great Lakes. A strong cold front will move across
the forecast area in the Tuesday night to Wednesday time frame.
Showers will likely accompany the cold front with the potential for
a few thunderstorms. Cold air advection will occur immediately
behind the front with guidance 850mb temperatures falling to around
the 2-5C range by Wednesday night. Strong subsidence and drier air
will move into the region for Thursday through Friday.

Temperatures will be above normal Tuesday, then close to normal
Wednesday. With high pressure tracking south of the region, warm air
advection will start to warm temperatures on Thursday and Friday.
Temperatures both of these days will be above normal for most of the
area, especially on Friday.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
For the 00Z TAFS VFR flight conditions are found, and these
conditions will only slowly lower to MVFR through the TAF period
from south to north. Moisture from the south is encountering a drier
airmass over the Lower Lakes, and this will slow the lowering of the
ceiling heights, likely around midnight for the Southern Tier, and
around dawn or shortly thereafter for KBUF/KIAG and KROC. Once
ceilings lower to MVFR they will largely remain there through the
duration of this TAF cycle. KART may just remain VFR throughout.
Some periods of IFR ceiling heights are likely across the higher
terrain of the Southern Tier (KJHW) late tonight and early tomorrow
morning.

There will be a small chance for a rain shower, across the Southern
Tier tonight and all of WNY after 12Z, but chances are too low to
include in the TAFs at this time.

Winds will remain from the east to northeast this period, and may
lightly gust tomorrow afternoon.

Outlook...

Sunday through Monday...Mainly VFR...but there will be areas of MVFR
cigs with some showers over the western counties.
Tuesday and Tuesday night...MVFR with showers likely.
Wednesday...Showers ending with a return to VFR weather.

&&

.MARINE...
Northeast flow will pick overnight and into this weekend...as
the remnants of Helene advance towards the Ohio Valley
tightening the pressure gradient across the lower Great Lakes.
Small craft headlines may been needed for the early portion of
the weekend on Lake Erie and western Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH/Thomas
SHORT TERM...JJR
LONG TERM...HSK/SW
AVIATION...Thomas
MARINE...TMA
Hazardous weather outlook, Sep 27, 4:37 AM EDT, 17 hours before
Hazardous Weather Outlook
National Weather Service Buffalo NY
437 AM EDT Fri Sep 27 2024

NYZ001>008-010>014-019>021-085-270945-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
437 AM EDT Fri Sep 27 2024

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-270945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
437 AM EDT Fri Sep 27 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 3:40 AM EDTBeach Hazards StatementBUFNiagara, Orleans14 hr

Nearby

Small Craft Advisories in New York, 2024Every small craft advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.